Alert archive / California / Frost Advisories in 2025

Frost Advisory 11, NWS Eureka, CA

April 3, 2025Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 3, 2025, 3:27 AM PDT for Lake County, Mendocino County, California. It took effect at Apr 4, 2025, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2025, 3:27 AM PDT (10:27 UTC)
In effect from
Apr 4, 2025, 2:00 AM PDT
Expired
Apr 4, 2025, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2025-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2025-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS76 KEKA 031027
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
327 AM PDT Thu Apr 3 2025

CAZ110-111-114-031830-
/O.NEW.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
/O.CON.KEKA.FZ.W.0006.000000T0000Z-250403T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Willits, Covelo, Gravelly Valley Airport, Potter
Valley, and Laytonville
327 AM PDT Thu Apr 3 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...
...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low as 
  29. For the Frost Advisory, temperatures as low as 33 will result 
  in frost formation.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...For the Freeze Warning, until 9 AM PDT this morning. For 
  the Frost Advisory, from 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ113-115-031830-
/O.NEW.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
/O.CON.KEKA.FR.Y.0010.000000T0000Z-250403T1600Z/
Southeastern Mendocino Interior-Southern Lake-
Including Lakeport, Ukiah, Finley, Hidden Valley Lake, Clearlake,
Talmage, Middletown, Hopland, Clearlake Park, Calpella, and
Redwood Valley
327 AM PDT Thu Apr 3 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...For the first Frost Advisory, temperatures as low as 33 
  will result in frost formation. For the second Frost Advisory, 
  temperatures as low as 33 will result in frost formation.

* WHERE...Southeastern Mendocino Interior and Southern Lake.

* WHEN...For the first Frost Advisory, until 9 AM PDT this morning. 
  For the second Frost Advisory, from 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ112-031600-
/O.CON.KEKA.FR.Y.0010.000000T0000Z-250403T1600Z/
Southwestern Mendocino Interior-
Including Comptche and Boonville
327 AM PDT Thu Apr 3 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Southwestern Mendocino Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
5 follow-up statements
481 
WWUS76 KEKA 031542
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
842 AM PDT Thu Apr 3 2025

CAZ110-111-114-032345-
/O.EXP.KEKA.FZ.W.0006.000000T0000Z-250403T1600Z/
/O.CON.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Covelo, Willits, Potter Valley, Laytonville, and
Gravelly Valley Airport
842 AM PDT Thu Apr 3 2025

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 29 will result in frost formation.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ113-115-032345-
/O.EXP.KEKA.FR.Y.0010.000000T0000Z-250403T1600Z/
/O.CON.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
Southeastern Mendocino Interior-Southern Lake-
Including Ukiah, Talmage, Clearlake Park, Finley, Redwood Valley,
Hidden Valley Lake, Clearlake, Middletown, Calpella, Lakeport,
and Hopland
842 AM PDT Thu Apr 3 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Southeastern Mendocino Interior and Southern Lake.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ112-031645-
/O.EXP.KEKA.FR.Y.0010.000000T0000Z-250403T1600Z/
Southwestern Mendocino Interior-
Including Boonville and Comptche
842 AM PDT Thu Apr 3 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
539 
WWUS76 KEKA 032136
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
236 PM PDT Thu Apr 3 2025

CAZ110-111-113>115-040545-
/O.CON.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Covelo, Willits, Redwood Valley, Potter Valley,
Laytonville, Gravelly Valley Airport, and Calpella
236 PM PDT Thu Apr 3 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 30 will result in frost formation.

* WHERE...Lake County, Northern Mendocino Interior, and Southeastern 
  Mendocino Interior.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
057 
WWUS76 KEKA 040531
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1031 PM PDT Thu Apr 3 2025

CAZ110-111-113>115-041345-
/O.CON.KEKA.FR.Y.0011.250404T0900Z-250404T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Redwood Valley, Willits, Potter Valley, Covelo,
Calpella, Gravelly Valley Airport, and Laytonville
1031 PM PDT Thu Apr 3 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Lake County, Northern Mendocino Interior, and Southeastern 
  Mendocino Interior.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
384 
WWUS76 KEKA 041330
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
630 AM PDT Fri Apr 4 2025

CAZ110-111-113>115-041600-
/O.CON.KEKA.FR.Y.0011.000000T0000Z-250404T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Redwood Valley, Gravelly Valley Airport, Laytonville,
Potter Valley, Willits, Calpella, and Covelo
630 AM PDT Fri Apr 4 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Lake County, Northern Mendocino Interior, and Southeastern 
  Mendocino Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
503 
WWUS76 KEKA 041544
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
844 AM PDT Fri Apr 4 2025

CAZ110-111-113>115-041645-
/O.EXP.KEKA.FR.Y.0011.000000T0000Z-250404T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Redwood Valley, Covelo, Laytonville, Calpella, Potter
Valley, Gravelly Valley Airport, and Willits
844 AM PDT Fri Apr 4 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 2, 3:03 PM PDT, 12 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 3:03 PM PDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PDT Wed Apr 2 2025

.SYNOPSIS...Few isolated showers continue to diminish as a cold
upper low progresses south. Clearing and drying will allow for some
colder overnight lows. A sharp warmup with building high pressure
can be expected for the end of the week, followed by some rain
chances.

&&

.DISCUSSION...A cold upper low continues to pass south of the
forecast area and into the Four Corners Region this afternoon. Wrap-
around moisture is generating some light showers over mainly
Humboldt and Del Norte counties, and that activity will fade
tonight. As with last night, lingering moisture, dissipating
cloudcover, and some patchy fog formation will hold up overnight
temperatures for some, particularly where additional light
showers occurred today. Overall, the area has dried out more than
the last 24 hours, and areas of frost and subfreezing temperatures
are expected in portions of areas where the agricultural growing
season has begun. Frost Advisories and Freeze Warnings are out in
Southern Mendocino and Lake counties. Interior Humboldt will be
watched closely, as the agricultural season has begun, but
confidence is low on the coverage of frost potential at this time
given the previously described conditions.

On Thursday, a ridge of high pressure will begin amplifying over the
NE Pacific and into the Western CONUS. The pressure gradient will
increase against the departing upper low and northerly winds will
increase to breezy levels, with gusts of 18 to 25 mph in the
exposed ridges and coastal headlands in response.

For Friday, the ridge progresses over W CONUS when abundant
warmth will ensue. There are indications an inverted trough may
form with favorable positioning for enhanced offshore winds and
perhaps higher temperatures than forecast. Currently, daytime
highs of around 5 degrees above climatological norms are forecast,
with low 60s at the coast and low 70s for the interior valleys.
Saturday may be the apex of warmth, with daytime highs nearing 10
degrees above average, with some mid 70s for interior valleys.
Cloud cover arriving ahead of the short wave trough may inhibit
the full potential of warmth for some.

The shortwave will be the first of two systems that will deliver
light rainfall to the region late Saturday through Monday, and maybe
into Tuesday. Snow levels look to be high, at 4500 to 5000 ft, and
snowfall does should not be an issue. The proximity of the low to
the low will determine the strength of the southerly winds, and NBM
is still struggling to resolve meaningful probabilities of wind
gusts over 25 mph through that period. There are some ensemble
solutions that portray a stronger 925mb low level jet and heavier
rainfall, and there is high uncertainty in 24 rainfall amounts
from ensemble spread (1-2 inches difference). Probabilities for
24 rainfall over 0.5 inch are currently moderate to high (46 to
75%). /JJW

&&

.AVIATION...Improving weather, under drying northerly flow, rendered the TAF
sites mostly VFR today. However, widely scattered, diminishing
showers continued to lurk off the Humboldt Coast and interior areas
through early afternoon. Infrequent MVFR Cigs have been associated
with showers. Winds across the region shifted more to the WNW-N this
afternoon. Due to a micro "bubble" high over CEC, the wind gradient
was slower to develop until around 1300 LST (20Z). In the meantime,
winds were already gusty at UKI and ACV airports. At the coast,
winds will diminished somewhat tonight, but should stay relevant
enough to prevent any marine layer development under a northerly
gradient flow. Winds will be light overnight at UKI. Therefore light
fog is possible for a short period of time Thursday morning, but
seems unlikely at this time (Wed Afternoon). /TA

&&

.MARINE...Fresh to moderate northerlies will persist tonight through
Thu evening. Strongest north winds are initially forecast to occur
over the outer waters and in the lee of Cape Mendocino inside 10NM
tonight. Generally, 15-25 kt is forecast with gusts up to 30 kt. The
largest steep waves of 6-8 ft are also expected across the southern
waters. Diurnal wind max is forecast to expand northward on Thu with
HREF probabilities of 30-60% for gale force gusts to 35 kt around
and offshore of Pt St George Thursday afternoon and evening.
Coverage of these gale gusts based on the HREF does not appear
sufficient at this time to warrant a gale watch. Later runs of the
CAMS could expand.

Northern inner waters will be much more marginal for gusts to 21 to
24kt this afternoon and evening. Winds will likely lay down
overnight and Thu morning before increasing again Thu afternoon in
response to land mass heating. North winds should be stronger Thu
afternoon and evening for the northern waters and a small craft
advisory will be necessary as steep waves increase.

Northerly conditions should begin to relax and ease up on Friday as
a thermal trough shifts over the coastal waters. Steep wind waves
around 5-7 feet will probably persist in the outer waters, however.
Southerly winds are forecast to develop over the weekend in advance
of a frontal system. NBM guidance continues with probabilities not
more than 20% for gusts over 25 kt, so right now winds do not look
to be very strong and impactful. A long period westerly swell group
will build on Sunday and peak to 9 to 11 ft near 18 seconds by mid
to late morning according to GFS-waves. GFS wind fields could be
wrong and the swell overdone. Stay tuned as this swell may pose a
risk for sneaker waves on Sunday. DB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning from 2 AM to 9 AM PDT Thursday for CAZ110-
     111-114.

     Frost Advisory from 2 AM to 9 AM PDT Thursday for CAZ112-
     113-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT this evening for PZZ450.

     Small Craft Advisory until 9 AM PDT Thursday for PZZ455.

     Small Craft Advisory until 3 AM PDT Friday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.